Alert archive / Indiana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 237, NWS Paducah, KY

June 10, 2011Pike County, Indiana

NWS Paducah, KY issued this severe thunderstorm warning at Jun 10, 2011, 6:37 PM EDT for Pike County, Indiana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2011, 6:37 PM EDT (22:37 UTC)
Expired
Jun 10, 2011, 7:00 PM EDT
In force
23 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pike County, IN

The radar

The Evansville,IN radar (KVWX), 56 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.6 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2011-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 581 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2011-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
581 J/kg
Mixed-layer CIN
-228 J/kg
Mixed-layer LCL
670 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

940 
WUUS53 KPAH 102237
SVRPAH
INC125-102300-
/O.NEW.KPAH.SV.W.0237.110610T2237Z-110610T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
537 PM CDT FRI JUN 10 2011

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PIKE COUNTY IN SOUTHWEST INDIANA...

* UNTIL 600 PM CDT.

* AT 533 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  EAST CENTRAL PIKE COUNTY..AND MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE IMPACT RURAL AREAS OF THE
  INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INDOORS. STAY TUNED TO
WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST SEVERE WEATHER
INFORMATION.

&&

LAT...LON 3831 8708 3830 8710 3834 8712 3835 8708
TIME...MOT...LOC 2238Z 244DEG 20KT 3834 8705
WIND...HAIL 60MPH 1.00IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 4:29 PM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 10, 4:29 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
329 PM CDT FRI JUN 10 2011

.DISCUSSION...
CONVECTION STARTED TO DEVELOP SHORTLY BEFORE 18Z JUST TO THE NORTH
OF OUR AREA...EAST OF ST. LOUIS. OVER THE PAST TWO HOURS...WE
WATCHED AS MORE STORMS FORMED FURTHER SOUTH AND INTO OUR
AREA...GENERALLY NORTH OF A LINE FROM PINCKNEYVILLE TO FAIRFIELD
ILLINOIS. THE STORMS WERE VERY PULSY AND DID NOT LAST LONG BUT DID
DROP SOME DECENT RAIN TO A FEW COMMUNITIES.

FOR THIS EVENING AND OVERNIGHT...THE FRONT WILL SAG SOUTH.
HOWEVER...MODELS ARE NOT IN GREAT AGREEMENT ON THE PLACEMENT OF
THE FRONT NOR THE QPF FIELDS. THE SREF AND GFS SEEM TO HAVE THE
BEST HANDLE ON THE SPECIFICS AS THE NAM IS NOT AS DEFINITIVE WITH
ITS PLACEMENT. RAISED CHANCES FOR PRECIPITATION IN THE NORTHERN
SECTIONS DUE TO THE PROXIMITY OF THE FRONT. WOULD THINK THAT PRIOR
TO 12Z...PARTS OF SEMO...SOUTHERN ILLINOIS AND SOUTHWEST INDIANA WILL
HAVE AT LEAST A CHANCE TO SEE SOME DEVELOPMENT...ESPECIALLY AFTER
MIDNIGHT. SPC HAS OUR NORTHERN COUPLE OF COUNTIES IN A SLIGHT
RISK. IT APPEARS HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH THE
CONVECTION OVERNIGHT.

THE OPERATIONAL 12Z FRIDAY GFS AND SREF BOTH MAXIMIZE RAIN
CHANCES DURING THE LATE MORNING THROUGH MID-AFTERNOON HOURS ON
SATURDAY...AS THE BAROCLINIC ZONE AND ATTENDANT LOW/MID LEVEL
FORCING AND WEAK SHEAR PROVIDE THE ENVIRONMENT FOR
SCATTERED/WIDESPREAD MULTICELL CONVECTION. THIS WILL BE A
SIGNIFICANT DEPARTURE FROM THE ISOLATED CONVECTION EXPERIENCED
SINCE MIDWEEK.

AS MENTIONED IN PREVIOUS DISCUSSIONS...SATURDAY WILL BE THE
TRANSITION FROM ZONAL TO NORTHWEST FLOW ACROSS THE WFO PAH FORECAST
AREA IN THE MIDDLE LEVELS OF THE ATMOSPHERE. HIGH PRESSURE WILL MOVE
IN BRIEFLY SATURDAY EVENING...SCOURING OUT THE LOW LEVEL MOISTURE
AND INSTABILITY OVERNIGHT. THIS WILL BE SHORT-LIVED HOWEVER...AS LOW
LEVEL RETURN FLOW WILL BRING MOISTURE BACK INTO THE AREA FROM THE
SOUTHWEST INTO SOUTHEAST MO...SOUTHWEST IL AND KY BY SUNDAY MORNING.
THERE WILL BE A LOW AMPLITUDE RIDGE AXIS OVER AR...PLACING PART OF
THE WFO PAH FORECAST AREA INTO A FASTER NORTHWEST FLOW.

THE MODIFIED NORTHWEST FLOW PATTERN WILL CONTINUE THROUGH THURSDAY.
THIS FLOW COMBINED WITH UPPER LEVEL SHORTWAVES MOVING OVER THE RIDGE
WILL INTERSECT THE MOISTURE JUST TO THE SOUTH OF THE WFO PAH
FORECAST AREA. WITH SLIGHTLY ENHANCED SHEAR AND SHARPER LAPSE RATES
ALOFT...THIS WILL PROVIDE ENVIRONMENT FOR PERIODIC MCS /MESOSCALE
CONVECTIVE SYSTEM/ DEVELOPMENT AND PROPAGATION THROUGH THE WFO PAH
FORECAST AREA. ORGANIZED THUNDERSTORMS ASSOCIATED WITH THE MCS WILL
LIKELY YIELD INTERMITTENT SEVERE WEATHER EPISODES WITH DAMAGING
WINDS AND MARGINAL HAIL THE EXPECTED CONCERNS FOR THE PERIOD FROM
SUNDAY THROUGH THURSDAY. THE POTENTIAL FOR STRONG STORMS WILL
INITIALLY START FROM SOUTHEAST MO/SOUTHWEST IL...TRANSLATING OVER TO
PARTS OF SERN IL/SW IN/PENNYRILE REGION OF WEST KY FROM TUESDAY
THROUGH THURSDAY...AS THE RIDGE EVENTUALLY BUILDS NEWD DURING THE
WEEK.

MAX TEMPERATURES WILL INITIALLY HOLD IN THE MID/UPPER 80S TO LOWER
90S IN THE NORTHWESTERLY FLOW ALOFT NEXT WEEK. THIS SHOULD FINALLY
LIMIT THE POTENTIAL FOR ABOVE NORMAL TEMPERATURES THAT WERE
EXPERIENCED DURING THE FIRST PART OF JUNE.

&&

.AVIATION...
SCT060 CU IS EXPECTED THIS AFTERNOON...WITH THE POSSIBILITY OF AN
ISOLATED STORM. HOWEVER MOST AREAS WILL REMAIN DRY. SOUTHWEST
WINDS 5 TO 10 KNOTS WILL CONTINUE LATE THIS AFTERNOON AND
GUSTY...THEN BECOME LIGHT TONIGHT. A FRONT SLIPS SOUTH INTO THE
AREA OVERNIGHT AND INTO SATURDAY MORNING WHICH WILL INTRODUCE A
GOOD CHANCE FOR SHRA/TSRA.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jun 10, 5:05 PM EDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
405 PM CDT FRI JUN 10 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-111000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
405 PM CDT FRI JUN 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT INDICES WILL CONTINUE TO BE IN THE 95 TO 100 DEGREES LATE
THIS AFTERNOON OVER MUCH OF THE REGION.

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE TO BE A
POSSIBILITY ACROSS MUCH OF THE QUAD STATE REGION LATE THIS
AFTERNOON...THOUGH MOST LOCATIONS WILL REMAIN RAINFREE. THE BEST
CHANCES FOR STORMS THIS AFTERNOON WILL BE UP NEAR THE INTERSTATE
64 CORRIDOR. SOME OF THE STORMS MAY PRODUCE GUSTY WINDS OF 40 TO
50 MPH AND DIME TO NICKLE SIZED HAIL...ALONG WITH BRIEF VERY HEAVY
RAINS AND DEADLY LIGHTNING.

CHANCES OF THUNDERSTORMS WILL INCREASE LATER THIS EVENING AND
OVERNIGHT...AS A COLD FRONT APPROACHES FROM THE NORTH. IN
FACT...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE
TONIGHT...GENERALLY NORTH OF A LINE EXTENDING FROM PERRYVILLE
MISSOURI TO CARBONDALE ILLINOIS TO BOONVILLE INDIANA. LARGE HAIL
AND DAMAGING WIND GUSTS WOULD BE THE MAIN THUNDERSTORM RISKS.

MINOR TO MODERATE RIVER FLOODING CONTINUES ALONG THE MISSISSIPPI
RIVER...GENERALLY NORTH OF CAIRO. PLEASE REFER TO RIVER FLOOD
WARNINGS AND STATEMENTS FOR THE LATEST WITH RESPECT TO AREA RIVER
FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS SOME POTENTIAL FOR ISOLATED TO SCATTERED SEVERE
THUNDERSTORMS ON SATURDAY AFTERNOON...MAINLY ALONG AND AHEAD OF A
SOUTHEASTWARD MOVING COLD FRONT. LOCALLY DAMAGING WIND GUSTS AND
HAIL WILL BE THE PRIMARY HAZARDS. THE TIME AND LOCATION OF THE
HIGHEST SEVERE POTENTIAL WILL SPAN FROM 8 AM TO 3 PM CDT...MAINLY
ACROSS SOUTHWEST INDIANA...SOUTHEAST ILLINOIS...NORTHWEST KENTUCKY
AND THE SOUTHEAST MISSOURI DELTA NORTH OF THE BOOTHEEL.

A VERY MARGINAL POTENTIAL FOR WEAK TORNADO DEVELOPMENT WILL BE
POSSIBLE ALONG THE THE COLD FRONTAL BOUNDARY DURING THE
AFOREMENTIONED TIME PERIOD ON SATURDAY.

ISOLATED STRONG TO SEVERE STORMS MAY REDEVELOP OVER SOUTHEAST
MISSOURI AND SOUTHWEST ILLINOIS LATE SUNDAY AFTERNOON AND EVENING.
THE PRIMARY HAZARD WITH THESE STORMS WILL LIKELY BE HAIL BETWEEN
DIME TO QUARTER SIZE.

PERIODIC MESOSCALE CONVECTIVE SYSTEMS...OR THUNDERSTORM
CLUSTERS...WILL MOVE FROM NORTHWEST TO SOUTHEAST ACROSS THE OUTLOOK
AREA FROM MONDAY THROUGH THURSDAY. ALTHOUGH WIDESPREAD SEVERE
WEATHER CHANCES ARE LOW AT THIS TIME WITH THESE PERIODIC
THUNDERSTORM CLUSTERS...DAMAGING WIND AND MARGINAL HAIL WOULD BE THE
LIKELY HAZARDS ASSOCIATED WITH THESE SYSTEMS.

MINOR TO MODERATE RIVER FLOODING WILL CONTINUE ALONG THE
MISSISSIPPI RIVER...GENERALLY NORTH OF CAIRO. PLEASE REFER TO RIVER
FLOOD WARNINGS AND STATEMENTS FOR THE LATEST WITH RESPECT TO AREA
RIVER FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER PART OF THE OUTLOOK AREA
LATE THIS AFTERNOON AND TONIGHT AND POSSIBLY A LARGER AREA ON
SATURDAY.

Nearby

Severe Thunderstorm Warnings in Indiana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.